Skip to content
Case report Open access

Successful Management of Generalized Drug-Influenced Gingival Enlargement: A Clinical Case Report

Sep 2026 · Cureus · Vol 18 · 0 citations · 19 references
Medicine

Abstract

Drug-influenced gingival enlargement (DIGE) is a clinically significant adverse effect of medications such as phenytoin and may be exacerbated by plaque-induced inflammation. The interaction between drug-related alterations in gingival connective-tissue metabolism and local inflammatory factors can result in marked gingival enlargement, compromising oral hygiene and periodontal health. We present a case of a 40-year-old man with a long history of phenytoin use who developed generalized, bulbous, and fibrotic gingival enlargement associated with periodontal pocketing. The management of DIGE includes plaque control and, when clinically feasible, the modification or substitution of the offending medication in consultation with the treating physician. Following initial nonsurgical periodontal therapy, local inflammation improved; however, residual fibrotic gingival enlargement warranted surgical intervention. External bevel gingivectomy was therefore performed to remove the excessive tissue, reduce pockets to maintainable levels, and establish a physiologic and maintainable gingival contour. Histopathological examination confirmed fibroepithelial hyperplasia. Following surgery, periodontal pockets were markedly reduced, with no furcation involvement. This case is clinically relevant because it demonstrates the successful long-term management of phenytoin-associated gingival enlargement despite the continuation of the offending medication, with satisfactory periodontal maintenance and no recurrence over three years of follow-up, highlighting the potential for sustained periodontal stability with appropriate surgical management and maintenance.

Read PDF

We use cookies to run the site and, with your consent, for analytics and to show ads. See our Cookie Policy.